EconPapers    
Economics at your fingertips  
 

A Class of Indirect Utility Functions Predicting Giffen Behaviour

Peter Moffatt

A chapter in New Insights into the Theory of Giffen Goods, 2012, pp 127-141 from Springer

Abstract: Abstract The problem of recognising Giffen behaviour is approached from the standpoint of the indirect utility function (IUF) from which the Marshallian demands are easily obtained via Roy’s identity. It is shown that, for the two-good situation, downward convergence of the contours of the IUF is necessary for giffenity, and sufficient if this downward convergence is strong enough, in a sense that is geometrically determined. A family of IUFs involving hyperbolic contours convex to the origin, and having this property of (locally) downward convergence is constructed. The Marshallian demands are obtained, and the region of Giffen behaviour determined. For this family, such regions exist for each good, and are non-overlapping. Finally, it is shown by geometric construction that the family of Direct Utility Functions having the same pattern of hyperbolic contours also exhibits giffenity in corresponding subregions of the positive quadrant.

Keywords: Utility Function; Maximum Curvature; Indirect Utility Function; Consumer Theory; Budget Line (search for similar items in EconPapers)
Date: 2012
References: Add references at CitEc
Citations: View citations in EconPapers (6)

There are no downloads for this item, see the EconPapers FAQ for hints about obtaining it.

Related works:
Working Paper: A Class of Indirect Utility Functions Predicting Giffen Behaviour (2010) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:spr:lnechp:978-3-642-21777-7_10

Ordering information: This item can be ordered from
http://www.springer.com/9783642217777

DOI: 10.1007/978-3-642-21777-7_10

Access Statistics for this chapter

More chapters in Lecture Notes in Economics and Mathematical Systems from Springer
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().

 
Page updated 2024-06-14
Handle: RePEc:spr:lnechp:978-3-642-21777-7_10